MAUDE Adverse Event Report: AIZU OLYMPUS CO., LTD. EVIS EXERA II COLONOVIDEOSCOPE

AIZU OLYMPUS CO., LTD. EVIS EXERA II COLONOVIDEOSCOPE
Model Number PCF-Q180AL
Medical Device Problem Codes Microbial Contamination of Device (2303); Failure to Clean Adequately (4048)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2024
Type of Reportable Event Malfunction
Event or Problem Description
Olympus reviewed the following literature titled "a new drying method of thermolabile flexible endoscope channels by laminar and turbulent airflow ¿ a prospective, randomized-controlled, single-center, proof-of-concept trial." literature summary: abstract background and aims: international guidelines suggest different possibilities for drying of endoscopes during reprocessing.Clinical results of these available drying methods are not satisfactory.The aim of this study was to compare the drying cycle of a standard endoscope washer-disinfector (ewd) (standard drying method [sd]) with a shortened mandatory drying by the ewd followed by a special drying device using laminar and turbulent air flow (novel drying method [nd]).Materials and methods: sixty endoscopes (duodenoscopes, colonoscocopes and gastroscopes) from three different manufacturers underwent high-level disinfection and drying depending on the randomization group.Operational time of drying was measured for both groups.Residual fluid in the channels was measured using a laboratory scale.After a 14 day storage period, a sample of the endoscope channels was obtained to determine bacterial contamination.Results: nd had significantly fewer residual water in endoscope channels (sd: 90% vs nd: 0%; p < 0.001) after high-level disinfection and drying, and less bacterial contamination after storage for 14 days (sd: 47% vs nd: 20%; p = 0.028).Time consumed for drying in nd was also significantly shorter (sd: 16min 4sec vs nd: 5min 59sec; p < 0.001).Conclusions: drying with a special automatic drying device was superior compared with an ewd¿s drying program as evidenced by no measurable residual water, reduced microbiological contamination and a more than two-fold decrease in operational time.Thus, drying by laminar and turbulent airflow may represent an attractive alternative to the currently used standard approach in the reprocessing process of flexible endoscopes.Microbiological analysis after 14 days of storage microbiological contamination was significantly lower in nd (6, 20%) compared to sd (14, 47%) (p = 0.03; or: 0.29 [95%-ci: 0.09 ¿ 0.90]; arr: 27% [95%-ci: 3 ¿ 47%]; rrr: 57% [95%-ci: 4 ¿ 81%]; nnt: 3.75 [95%-ci: 2 ¿ 36]).Also, the number of cfu/channels was significantly lower in nd (0.6 ± 1.3) compared to sd (3.7 ± 14.3) (p = 0.046).Of the six endoscopes contaminated in nd, four (67%) contained one bacterial species and two (33%) had two different species.In sd, 11 endoscopes were contaminated by one (79%), two endoscopes by two (14%) and one endoscope by four (7%) different bacterial species, respectively.Only the one endoscope with four different bacterial species in sd (pentax colonoscope) had a total of 78 cfu/channels.All other contaminations ranged between 2 to 4 cfu/channels.In a subgroup analysis, pentax endoscopes had significantly fewer bacterial strains in nd (1 ,7%; 0.13 ± 0.52) compared to sd (8, 50%; 6.19 ± 19.48) (p = 0.02).Fujifilm, olympus, duodenoscopes, colonoscopes and gastroscopes did not differ significantly between both groups (table 1).In an exploratory subgroup analysis duodenoscopes with and without removable cap were compared.In sd, two duodenoscopes with removable cap (40%) and two duodenoscopes (67%) without removable cap were found to be contaminated (p > 0.05).In nd, all six duodenoscopes with removable cap had no contamination (0%), whereas all four duodenoscopes without removable cap (100%) showed contamination (p < 0.01).Drying and residual fluid: all channels, regardless of endoscope type or manufacturer were completely dry after reprocessing in nd.In sd, 27 (90%) endoscopes had residual fluid (0.86 g ± 1.53 g).Both groups were significantly different for both quantitative analysis (p < 0.001) and qualitative analysis (p < 0.001).In a subgroup analysis, sd was significantly inferior to nd for each type of endoscope and all three companies.(table 2).
 
Additional Manufacturer Narrative
It is currently unknown which of the 16 olympus scopes used in the study specifically tested positive for microbial contamination.This report is related to the following linked patient identifiers: (b)(6).The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.Based on the results of the investigation, it is likely that the reported malfunction is an accident, or a malfunction associated with a procedure using the subject device.Additionally, the subject device was not returned, and the root cause of the reported malfunction could not be determined.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the legal manufacturer's further investigation results.A review of the device history record found no deviations that could have caused or contributed to the reported issue.

Brand Name
EVIS EXERA II COLONOVIDEOSCOPE
Common Device Name
COLONOVIDEOSCOPE
Manufacturer (Section D)
AIZU OLYMPUS CO., LTD.
3-1-1 niiderakita
aizuwakamatsu-shi, fukushima 965-8 520
JA  965-8520
Manufacturer (Section G)
AIZU OLYMPUS CO., LTD.
3-1-1 niiderakita
aizuwakamatsu-shi, fukushima
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20654762
Report Number9610595-2024-23162
Device Sequence Number12807475
Product Code FDF
UDI-Device Identifier04953170202544
UDI-Public04953170202544
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Study,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPCF-Q180AL
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2024
Supplement Date Received by Manufacturer12/17/2024
03/03/2025
Initial Report FDA Received Date11/11/2024
Supplement Report FDA Received Date12/30/2024
03/06/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown